What is priapism? Is priapism dangerous? Do erectile dysfunction medicines cause priapism?
What is priapism?
Priapism is when a man has a painful erection that lasts for more than 4 hours. It is a true medical emergency. A normal erection happens when a man is sexually stimulated and the blood vessels in the penis fill up with blood. After a man ejaculates or is no longer stimulated, the blood begins to exit the penis and the penis goes limp.
With priapism, there is a problem with the blood flow in and out of the penis, which is what causes the prolonged and painful erection. Since the muscle tissue in the penis is not getting fresh blood with the nutrients and oxygen it needs, the tissues inside the penis (muscles and nerves) can start to suffer damage and even die. If this goes untreated for more than 24 hours, the tissue in the penis can be irreversibly damaged. This can lead to issues such as scar tissue in the penis, lifelong impotence, and bladder dysfunction. Needless to say, if you have an erection that lasts more than a few hours, you need to go to an emergency room right away.
Who gets priapism? Is priapism common?
Thankfully, priapism is not very common. For men under 40, the risk of priapism is about 1 in 100,000. For men over 40, the rate and risk are a little higher and goes to about 3 in 100,000. There are some important exceptions. There are certain health conditions and medications that put men at a higher risk for priapism.
Do erectile dysfunction medicines cause priapism?
There are millions of men who use erectile dysfunction (ED) medicines (like sildenafil, tadalafil, and prostaglandin injection) and never have any issues other than some mild effects like headache or flushing (feeling hot and red). However, there are a few unlucky men who take these types of medicines and get a prolonged and painful erection that requires a trip to the emergency room.
The risk does seem to be higher in younger men (under 40 years old) who take high doses of these medicines. You should always start with the lowest recommended dose and slowly work your way up, under the direction of your doctor.
You should only take these medicines in the way they have been prescribed. It is a bad idea to abuse this drug or take large amounts of it. Read the safety information for these medicines. If you have any concerns about these medicines, make sure to talk to your doctor about the side effects.
Do my ADHD/ADD medicines cause priapism? Can I take my ADHD medicine and ED medicine together?
ADHD (attention-deficit/hyperactivity disorder) medicines are used by millions everyday. They come in two versions — stimulants and non-stimulants. The stimulant category (methylphenidate, atomoxetine, etc.) has caused priapism in a few men.
Again, this is incredibly rare. From 1997 to 2012, data was collected and reported on the stimulant ADHD medications, and only 15 cases of priapism were reported for over 2 million men. While the risk is quite low, it still exists. Please discuss your concerns about your ADHD medicines with your doctor. Many men do take both ADHD and ED medicines together and do just fine. Priapism, while potentially dangerous and very painful, is still uncommon in this category.
What medicines cause priapism? Is trazodone safe to take? Does trazodone cause priapism? Can I take other medicines with ED medicines?
Just like ADHD medicines, there are other medicines that can cause priapisms. The overall theme with priapism is that it is rare. There are a handful of reports about different medicines. However, priapism happens a little more often with one medication than with others: trazodone hydrochloride. This medicine has several uses. Most commonly it is used as a sleeping aid. On rare occasions, this medicine has also caused priapism. This tends to happen when the medicine is first used or within the first month of treatment.
There are a lot of other medicines that have been reported to cause priapism, but very rarely, such as the following:
Antidepressants and psychotropics
- Olanzapine and clozapine
- Sertraline and fluoxetine
- Citalopram and escitalopram
Alpha-adrenergic receptor antagonists
- Doxazosin, tamsulosin, terazosin, prazosin
Blood pressure medicines
- Hydralazine, propranolol
- Heparin, warfarin
- Testosterone, gonadotropin-releasing hormone
Many men still take trazodone or other medicines on this list with their ED medicines (sildenafil, tadalafil, etc.) and have no serious complications. You need to be aware of the risks and discuss all of your medications and concerns with your doctor. Many of these men are best served by being closely monitored and treated in person when taking these kinds of medicines.
What medical conditions are at higher risk for priapism? Can I take ED medicine if I have medical problems?
There are multiple disorders that increase the risk for priapism. The most common is sickle cell disease. This is a blood disorder that can cause recurrent priapism in up to 42% of men who have this disease. Basically, any disorder that affects blood cells and their ability to move through the blood vessels is at risk for causing priapism. There are quite a few different diseases and cancers that affect the blood and can cause higher rates of priapism, as listed below:
- Sickle cell anemia
- Multiple myeloma
- Paroxysmal nocturnal hemoglobinuria
- Henoch‐Schonlein purpura
- Fabry’s disease
- Nephrotic syndrome
- Renal failure and patients on hemodialysis
This is by no means a complete list, but these conditions are some of the more common ones. And while there is increased risk for priapism with these diseases, it is still uncommon. Sickle cell disease is unique in this category because it is very common (almost 50%), but with the other diseases, priapism is still quite rare. Someone with these kinds of complex medical issues needs to be seen by their doctor in person for their ED medicines to discuss all the details and be closely monitored while taking this type of medication.
Do nerve problems increase my risk for priapism? Can I take sildenafil or tadalafil if I have nerve problems?
This is a layered question, but a good one. There is a concern that men with nerve damage from diseases like multiple sclerosis, ALS (amyotrophic lateral sclerosis or Lou Gehrig’s disease), Guillain-Barré syndrome, etc., might be at an increased risk for priapism because it is the nervous system that controls the blood flow in and out of the penis. So if the gatekeepers of the penile blood flow are damaged, there is a potential risk for priapism.
The real problem with trying to give a good answer here is that we do not have a lot of information about this topic due to how rarely priapisms happen, even in men with nerve damage. It is good to know that your chances of having priapism are low, but there is still some risk that it could happen. If you have nerve problems and you take a pill or injection for ED like sildenafil, tadalafil, prostaglandin, etc., you could possibly increase your risk because of the nerve damage you already have.
The one exception to this are spinal cord injuries. Patients with complete spinal cord injuries do have a higher risk of priapism than other nerve conditions. These patients should see their doctor in person about these concerns, especially if they are interested in ED treatment.
Do things like prostate surgery, pelvic surgeries, and radiation treatments increase my risk for having priapism? Can men with these conditions still be safely treated for ED?
The blood vessels and nerves that supply the penis run through the pelvis and in or around the prostate. So it is very common for men who have prostate problems or surgeries to have issues with ED. The same is true for men with a history of complicated pelvic surgeries or radiation treatments to the pelvis. However, there is a lack of evidence that shows these men have problems with priapism or are at an increased risk for priapism with medicines used to treat their ED.
Certainly, because of these surgeries and treatments, the normal anatomy is going to be much different, and as such, the approach to each situation will be unique and a little more complicated. These men should have a discussion with their surgical specialist (a urologist) about ED medicines and their risk for complications.
Does Peyronie’s disease put me at risk for priapism? Can men with Peyronie’s still take sildenafil, tadalafil, or other medicines for ED?
Peyronie’s disease is when a man has an abnormal curve to the penis Scar tissue in the penis causes it to bend slightly, especially when erect. For various reasons, a man can develop tough or fibrous tissue in the penis that causes it to bend. This can actually happen in the aftermath of priapism — priapisms can sometimes cause Peyronie’s disease. But is the reverse true? Does Peyronie’s disease cause or increase the risk for priapism?
Currently, there is no concrete evidence that Peyronie’s disease can cause or is a risk factor for priapism. That being said, this is another one of those complicated categories that needs input from a specialist (urologist.) These patients should be evaluated and treated by a urologist for their ED concerns, since their situation is so unique and challenging.